Mar. 9, 2005 February 17, 2005 -- Quetiapine, a drug commonly used in nursing homes to treat agitation and related symptoms in people with Alzheimers' disease actually worsens patients' illness, speeding up their rate of decline significantly, says a paper published on bmj.com today.
Antipsychotic drugs are used in up to 45% of nursing homes to treat agitation, a common and distressing symptom of dementia (a catch-all term for diseases such as Alzhimer's.)
Researchers found that, when given a placebo as treatment for these symptoms, patients showed little change. But those patients given the commonly used antipsychotic drug quetiapine showed a marked worsening in the condition with marked deterioration of memory and other higher brain functions (cognitive decline).
This is particularly significant as quetiapine had been regarded as one of the safer of the antipsychotic drugs available, say the authors.
The study looked at 93 patients with dementia across the north east of England over six months. Those in the study taking quetiapine experienced a doubling in cognitive decline compared with the control group who had been given placebo. Those taking another antipsychotic in the trial, rivatigmine, showed little or no worsening of their illness - but no improvement in symptoms above the placebo group.
There have been concerns about the safety of the two most commonly used antipsychotic drugs in people with dementia, risperidone and olanzapine, because of increased risk of stroke, say the authors. The current study highlights considerable concern regarding the safety of quetiapine, and suggest that quetipaine is not a viable alternative to these medications.
This study has vital implications for the treatment of patients with dementia, argue the authors. Quetiapine should not be used instead of other drugs for alleviating their symptoms, and these findings highlight concerns over long term use of antipsychotics in these patients.
Other social bookmarking and sharing tools:
The above story is based on materials provided by British Medical Journal.
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.